Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Took postinor 2 after unprotected sex. Started bleeding. What is the underlying cause?

User rating for this question
Answered by
Practicing since : 1989
Answered : 5837 Questions
I took postinor 2 on the 27th of April fter unprotected sex with my husband. I hardly uses it as I do not have sex regulrly , ie every 2 months at least. I have seen signs of bleeding today 6th of April. What is the cause
Posted Mon, 22 Apr 2013 in Birth Control
Answered by Dr. Shanti Vennam 18 minutes later

Thanks for writing to us.

I think there is a typing error-perhaps you wanted to type 27th march. Pregnancy can occur when unprotected intercourse occurs around the ovulation period. You did not mention when you had your last period and if you have regular 28-35 day cycles.

Postinor contains high doses of the hormone and as such disturbs the normal hormonal milieu of the body. This causes the breakthrough bleeding that you have. In fact, its use can disrupt the regularity of the cycles for at least a month. The efficacy of the drug in preventing pregnancy depends on the timing of the drug; the earlier it is taken the more effective it is; 97% when taken within the first day, 84% when taken within the second day and 55% when taken within the third day. Since you have taken it soon after the intercourse, you are safe. It is always advisable to limit the use of emergency pill to a couple of times in a year as repeated use may not only disturb the cycles, but can also cause infertility and ectopic pregnancies at a later stage when one wants to conceive.

You should see a gynecologist if you do not get a proper period within 10-14 days after your expected date to exclude the cause.

Hope I have answered your query. Please feel free to contact, if you need further clarifications. I will be ready to help.

Above answer was peer-reviewed by
Follow-up: Took postinor 2 after unprotected sex. Started bleeding. What is the underlying cause? 6 minutes later
Doctor my apologies for the error, my last mensturation was on the 19th of March for 5 days, and I had sex on the 27th of March 2013. I took the pill immediately, and today I am having brown spotting. My cycle is usually 26 days .

Thank you
Answered by Dr. Shanti Vennam 8 minutes later

Thanks for writing back.

If you have 26-day cycles and had your last period on 19th march, then you would have ovulated around 1st April and this puts you in a safe zone relatively. You should be getting your normal period around 14th of April and if you do not get it within 10-14 days after that period, you should see a doctor for further evaluation. The brownish spotting, as I have mentioned earlier, is most likely due to the breakthrough experienced after the pill intake. Also, you are almost safe as you took the pill soon after.

Hope I have clarified your query. Please get back if you need any more clarifications. I will be ready to help.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor